Hail, Prince Edward
- When
- May 16, 8:12 PM EST
- Where
- Prince Edward County, 0.55 mi E of Rice
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.270, -78.290
Quarter size hail was reported near the Dollar General in Rice.
Isolated severe thunderstorm along a frontal boundary produced large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm along a frontal boundary produced large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 6:36 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 736 PM EDT Sat May 16 2020 .SYNOPSIS... A frontal boundary becomes stationary over the region tonight and gradually lifts slightly northward Sunday. Tropical depression off the northern Florida coast Sunday morning, will lift north northeast just off the southeast and Mid Atlantic coasts Sunday into Tuesday morning. Upper level low pressure will drop into the region Tuesday and Wednesday as high pressure builds across New England. && .NEAR TERM /THROUGH SUNDAY/... As of 715 PM EDT Saturday... Only minor tweaks to the near term pops this evening. The front has advanced to roughly southern VA in the vicinity of the NC line. Scattered thunderstorms are just over the CWA border in Buckingham county and will likely drift just into the far western counties over the next few hours. An isolated cell could have some hail, but most of the cells are fairly shallow and the activity in general is expected to diminish this evening. Previous discussion... The boundary will become stationary over the region tonight. A chc of showers will linger over NW portions of the area overnight, but most locations will remain dry. Lows tonight range from the mid 50s NE to the low 60s S. The front will gradually lift nwd Sunday. However, the large scale flow pattern will be light onshore given high pressure to the NE and tropical depression lifting NNE off the GA coast. Partly to mostly cloudy with high temperatures ranging from the low 70s NE to the low 80s SW, with 60s along the Atlantic coast of the Ern Shore. PoPs remain low, with the highest being 20-30% for the far NW Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 355 PM EDT Saturday... The synoptic pattern becomes increasingly more active Sunday night through Tuesday as the subtropical low tracks NNE the NE off the Outer Banks Monday/Monday night, which is followed by an upper low digging SW of the region by Tuesday, with nearly 1030mb high pressure building across New England Tuesday as well. The 16/12z guidance has shifted slightly closer to the coast with moisture. Therefore, PoPs are 50-70% Monday. However, the strongest wind field is displaced east of the low well offshore. By Tuesday strong onshore develops with the high to the NE and the upper low to the SW. There is a signal for heavy rain with anomalous easterly flow. However, it is too early to pinpoint the greatest threat area. PoPs Tuesday increase to 60-80%. Forecast highs Tuesday range from the upper 60s NE to the upper 70s SW, with low 60s N to low/mid 70s far S Tuesday. Forecast lows are generally in the 50s to low 60s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 355 PM EDT Saturday... The key word for the extended period is unsettled. By Wednesday morning the low off the coast will continue to move eastward away from the area. An upper level low however will hang out just to our west for several days, with a surface boundary in the vicinity of the Atlantic coast. This will result in chance to likely showers across the area Wednesday through Friday. The upper low finally moves towards the coast next weekend, which will diminish the coverage of the showers to slight chance. Coolest temps will be on Wednesday with high temps in the 60s to lower 70s. Gradual warming trend by the end of the week into the weekend with low to mid 70s Thursday and low to mid 80s on Friday and Saturday. Low temps during the period will be mild ranging from the 50s to lower 60s. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 720 PM EDT Saturday... Frontal boundary is roughly across southern VA this evening and will be mainly stationary overnight. E/NE winds at all TAF sites except ECG which is still S/SE. Wind speeds generally around 10 kts dropping a bit to around 5 kts overnight. MVFR ceilings expected overnight into Sunday, with some periods of IFR ceilings possible. Ceilings should improve to MVFR/VFR late Sunday morning into the afternoon. Winds will be easterly around 10 kts on Sunday. High pressure builds across New England Sunday night into Monday as a tropical depression tracks newd off the Outer Banks. An upper low then drops into the region Tuesday into Wednesday, and then lingers over the area Thursday. High pressure remains over New England Tuesday and Wednesday resulting in NE flow with occasional showers and the potential for degraded flight conditions. A chc of showers will linger into Thursday. && .MARINE... As of 355 PM EDT Saturday... High pressure is centered well offshore. The combination of the weak high pressure and weak winds aloft has resulted in very light winds over the waters this afternoon on the order of 5 to 10 kt from the NE over the Bay and E over the coastal waters. A very weak cold front with no CAA has slowly moved S into the coastal waters this afternoon and is expected to drift slowly S before stalling over the S coastal waters tonight through Sunday when it more or less washes out. Winds will shift to E and increase slightly to 10 to 15 kt this evening/early tonight before settling down to around 10 kt overnight. Sub-SCA conditions expected into Monday. The next surge of wind comes as a subtropical low moves NE just offshore Monday. Current thinking is that it will remain offshore, but there is a potential that it tracks over our coastal waters. That being said, it appears weak and the strongest winds will likely be displaced to the E of the system and outside of our coastal waters. Low-end SCA-level winds will be possible Monday with NE winds 15 to 20 kt over the Bay and winds around 20 kt over the coastal waters. NE/ENE winds increase Tuesday due the pressure gradient increasing as the subtropical low moves offshore with a 1035 mb high to the N. This will result in a more likely period of SCAs with the potential for 20 to 25+ kt winds in the Bay and coastal waters along with an increase in seas to 5 to 6 feet in the southern coastal waters and 5 to 8 feet in the northern coastal waters. Winds are expected to remain elevated through Wednesday night and seas are expected to remain elevated through Thursday night. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/CMF/TMG NEAR TERM...AJZ/CMF SHORT TERM...AJZ/TMG LONG TERM...CMF AVIATION...AJZ/CMF MARINE...RMM
Hazardous Weather Outlook National Weather Service Wakefield VA 423 AM EDT Sat May 16 2020 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-170830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 423 AM EDT Sat May 16 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
824 PM EDT Sat May 16 2020
VAZ060-061-170100-
Cumberland-Prince Edward-
824 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CUMBERLAND AND
NORTHEASTERN PRINCE EDWARD COUNTIES...
At 824 PM EDT, a strong thunderstorm was located over Rice, or near
Longwood University, moving northeast at 10 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
Farmville, Longwood University, Rice, Raines Tavern, Reeds and
Stoddert.
People at Centra Southside Community Hospital should seek safe
shelter immediately!
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3743 7830 3738 7823 3737 7824 3737 7823
3729 7823 3722 7833 3731 7845
TIME...MOT...LOC 0024Z 227DEG 7KT 3731 7832
CFSpecial Weather Statement
National Weather Service Wakefield VA
847 PM EDT Sat May 16 2020
VAZ060-067-068-170130-
Nottoway-Amelia-Prince Edward-
847 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PRINCE EDWARD...
NORTHWESTERN NOTTOWAY AND WEST CENTRAL AMELIA COUNTIES...
At 847 PM EDT, a strong thunderstorm was located over Rice, or near
Longwood University, moving east at 5 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
Rice, Rodophil, Moran, Jennings Ordinary and Deatonville.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3732 7829 3733 7829 3734 7828 3735 7828
3734 7826 3736 7826 3736 7824 3737 7824
3738 7813 3721 7813 3722 7833 3731 7833
TIME...MOT...LOC 0047Z 264DEG 5KT 3730 7828
CFThe Norfolk radar (KAKQ), 118 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near the Dollar General in Rice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895929.